Monday, January 16, 2012

Sleep oh sleep, where art thou? Could your fibromyalgia medications be causing insomnia?

Yes, fibromyalgia medication could be causing your insomnia.

Cymbalta® (Duloxetine) and Savella® (milnacipran) which have been approved for treating fibromyalgia are in a class of drugs called selective serotonin and norepinephrine reuptake inhibitors (SNRIs) and insomnia is a side effect for both medications.

Also note worthy is that many fibromyalgia patients have migraine headaches as a comorbid condition. Selective serotonin and norepinephrine reuptake inhibitors (SNRIs) and selective serotonin reuptake inhibitors (SSRIs) can have serious, even life threatening interactions when combined with triptans such as zolmitriptan and sumatriptan used to treat migraine. If you are a migraineur, be sure to remind your doctor, close monitoring is suggested. If you have frequent migraine that requires abortive medications, I would certainly think twice before taking an SSRI or an SNRI. We are in an era where we must be our own best advocate.

Neurontin® (gabapentin) and Lyrica® (pregabalin) are anti-seizure drugs and are also used to treat the pain of fibromyalgia. Neither was found to have an insomnia effect in the studies except during the withdrawal process. However, there have been anecdotal complaints, which could suggest a paradoxical (opposite) reaction. When you have fibromyalgia, just about any reaction or sensitivity is possible. The important thing is to report any untoward effects to your doctor.

Because cognitive deficit and fatigue are common complaints by the fibromyalgia patient, medications to treat ADHD have been used to improve vigilance. This particular group of medications has a higher incidence of insomnia. With that said, there is also a group of patients that these type of medications help in slowing the brain response down.

We are each different, with different co-existing conditions and different responses to various medications. It is important to check with your pharmacist regarding your medications, any potential interactions, and side effects. Always report reactions to your pharmacist and healthcare provider and seek immediate help if you have an allergic reaction, swelling of the mouth, tongue or throat, which can block your airway.

This blog is based on my original answer at ShareCare, Could my fibromyalgia medications be causing my insomnia?

View my other answered questions as fibromyalgia expert.


All blogs, posts and answers are based on the work in Integrative Therapies for Fibromyalgia, Chronic Fatigue Syndrome, and Myofascial Pain: The Mind-Body Connection by Celeste Cooper, RN, and Jeff Miller, PhD. 2010, Vermont: Healing Arts press and are not meant to replace medical advice. http://www.thesethree.com

~ • ~ • ~ • ~ • ~ • ~
Update as of April 2015

"Adversity is only an obstacle if we fail to see opportunity."  
Celeste Cooper, RN
Author—Patient—Health Central Chronic Pain Pro Advocate
New Website
Celeste’s Website: http://CelesteCooper.com


Learn more about what you can do to help your body function to its potential in the books you can find here on Celeste's  blog. Subscribe to posts by using the information in the upper right hand corner or use the share buttons to share with others. 

No comments:

Celeste's Website

Celeste's Website
Click on the picture